Chances are you don't think about your medicine cabinet until you have a cold or a nasty cut.
Keeping a well-stocked medicine cabinet isn't difficult and doesn't take much time. You'll first want the essentials for first aid and symptom relief, rounded out with a few items that meet the special needs of you and other adults in your family.
Keep in mind that even a well-stocked medicine cabinet isn't a substitute for professional medical attention. If what you are doing at home isn't making you feel better, be sure to see your health care provider. Do not give any over-the-counter (OTC) medicines to infants or children without first checking with your child's health care provider. The following recommendations are for adults only.
Two types of OTC pain relievers are available: acetaminophen and nonsteroidal anti-inflammatory (NSAIDs). Both types effectively reduce pain and fever; NSAIDs also reduce inflammation. OTC NSAIDs include aspirin, ibuprofen, ketoprofen and naproxen.
NSAIDs reduce pain, inflammation and fever by decreasing substances called prostaglandins, which are made by your body in response to irritation, injury or infection. These drugs help relieve pain from conditions such as menstrual cramps, joint and muscle soreness, and headaches.
Acetaminophen relieves fever and pain by working in the brain centers that control body temperature and sense pain.
Aspirin also helps prevent a second heart attack and strokes caused by blood-clot formation, says the American Heart Association.
In the average healthy adult who uses these pain medications occasionally, side effects from these medicines are uncommon. Taking higher than prescribed doses or taking NSAIDs too frequently can cause upset stomach, bleeding from the stomach or kidney damage and can make high blood pressure worse. Acetaminophen can cause liver damage if taken in doses larger than prescribed, so care should be taken not to exceed the maximum allowable dose. Acetaminophen should not be taken if you drink alcohol.
Many products, such as OTC cold remedies, contain combinations of acetaminophen and NSAIDs. If you take an NSAID and a cold medicine that contains the same NSAID, you may be getting too high a dose. Read OTC drug labels so you know the active ingredients and their doses in all the OTC medicines you are taking.
Cough medicines called antitussives help suppress nagging coughs. Cough medicines with expectorants help loosen mucus so that it can be cleared from airways. Coughs from smoking and certain chronic diseases such as emphysema, asthma or chronic bronchitis should not be treated with cough medicines.
Decongestants can make breathing easier by decongesting swollen nasal passages. They work by reducing the amount of blood flow through the area to shrink swollen tissue inside the nose and allow air to pass through more easily. They may be taken along with other medicines, such as aspirin, to relieve cold symptoms. Both pseudoephedrine and phenylephrine are available OTC, but in many states, you must ask the pharmacist for medicines containing pseudoephedrine. Decongestants can interact with many other medicines you take, so talk with your doctor before starting any OTC decongestants. Do not use decongestant nose sprays and drops for more than 3 days because your body can become dependent on them and make you feel even more stopped-up.
These medicines block histamine, the substance that tries to attach to the cells in your body and irritate them. Antihistamines can be used for allergies, hives, insect bites and bee stings, and as a sleeping aid. Antihistamines are often combined with decongestants and pain relievers. Be sure you know what ingredients are in each OTC medication you are taking. Most antihistamines cause drowsiness and should not be taken with alcohol.
OTC cortisone is available as a topical medication. Inhaled or oral forms of cortisone require a prescription. Topical corticosteroids may be used to treat eczema, atopic dermatitis, insect stings and bites, rashes caused by stinging nettle, poison ivy and oak, psoriasis and neurodermatitis.